Ask the Sleep Doctor

Ask the Sleep Doctor – Topics: Heart Attack, Dementia, Sleeping Aids

Dear Dr. Rosenberg,

My husband had a heart attack about two months ago. He snores and stops breathing every night. His cardiologist has tried to impress upon him the importance of diagnosing and treating sleep apnea. So far, he refuses. Can you add anything?

Answer:

Yes, it just so happens that a brand new study published this month evaluated the benefits of treating sleep apnea in coronary artery disease. Those that were compliant with treatment had an 11% incidence of recurrent cardiac or cerebrovascular disease over a one-year period. Those that refused therapy had a 50% incidence of these complications. This study should be a real revelation for those with coronary disease and sleep apnea.

Dear Dr. Rosenberg,

Is it true that sleep can be related to dementia?

Answer:

Yes. In fact, several studies have shown that insufficient sleep, as defined by less than six hours, over time may increase the chances of developing Alzheimer’s disease. It is during sleep that the brain cleanses itself of neurotoxins that are involved in Alzheimer’s which occurs during deep sleep. Over the years, lack of sleep may allow these toxins to accumulate in the brain and thus increase the odds of developing AD.

Dear Dr. Rosenberg,

My husband began taking Tylenol PM to help him sleep several months ago. Now he complains of pain in his legs that is relieved by walking around at night. In my opinion, his sleep is worse than ever. Does this make any sense?

Answer:

Yes, OTC sleep aids such as Tylenol PM contain either diphenhydramine or doxylamine. They are old allergy preventing antihistamines that get into the brain and as a side effect cause sedation. Unfortunately, they can cause or exacerbate restless legs syndrome. Tell your husband to stop the medication at once. I think he will get immediate relief.

Dear Dr. Rosenberg,

My wife was diagnosed with early dementia about a year ago. She was placed on a medication called Aricept (donepezil). She was told to take it at night. It has really helped with her memory but she has frequent nightmares and trouble falling asleep. Can this be due to the medication?

Answer:

Yes, that is a common side effect of the drug. I would suggest you talk to your prescribing health care provider and consider switching to taking the medication in the morning. I have found that to work in many of my patients experiencing that side effect.

Dr. Robert Rosenberg, D.O., FCCP, DABSM

Robert S. Rosenberg, DO, FCCP, is the medical director of the Sleep Disorders Center of Prescott Valley, Arizona and sleep medicine consultant for Mountain Heart Health Services in Flagstaff, Arizona. Dr. Rosenberg is board certified in sleep medicine, pulmonary medicine, and internal medicine. His book Sleep Soundly Every Night, Feel Fantastic Every Day  is a best seller. Dr Rosenberg’s latest book is The Doctor’s Guide to Sleep Solutions for Stress & Anxiety. Visit Dr Rosenberg’s website WWW.AnswersForSleep.com which is a wealth of information on sleep topics.

Leave a comment or a question below – Or ask a question at Ask the Sleep Doctor,we might answer it in our next session.

(Visited 195 times, 2 visits today)
Share This: